Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Is this unprofessional of a therapist?

(27 Posts)
Psion Tue 24-May-16 16:07:18

Just had my first CBT session. When.I told the therapist I was taking Quetiapine she visibly reacted and put her hand to her face and exclaimed 'Oh no, that's terrible. Why are you taking that?'

I told her it was an adjunt to my Trazadone and to help with anxiety, and she said 'But it will make you feel awful'.

Should she have acted and said that, it's really upset me.

Fourormore Tue 24-May-16 16:11:23

Umm, no, that's not professional at all.

rainytea Tue 24-May-16 16:25:47

Not professional.

If she has that reaction to prescription medications, I'd certainly not feel like sharing anything more personal about my life with her!!!

Psion Tue 24-May-16 16:43:54

It has really shaken me up. You'd have thought I was taking heroin. She seems very into nutrition and exercise, and told me my blood group would have an important affect on my moods, depending what I ate.

I plucked up the courage to ask why she thought Quetiapine was so terrible, and she just asked if I knew it was an anti psychotic (yes) and that she thought it dreadful that I had been 'disempowered' by being given such medication, and that far better to try exercise, diet etc first.

She told me she 'is always honest' in her opinions re: taking meds etc.

Fourormore Tue 24-May-16 16:45:00

Is she a member of a professional body?

TheExtraGuineaPig Tue 24-May-16 16:48:18

Oh god.. yes that's unethical and not appropriate. She isn't qualified (unless she's a medical doctor) to comment on whether she thinks your medication is a good or a bad idea. I bet she doesn't offer opinions on other choices, not sure why she thought this was ok. Most therapists try as hard as possible to experience empathy - to experience things as though they were you - not to judge things according to their own beliefs. She wasn't even trying!

Sorry that happened and hope you can find another therapist.

ButteredUp Tue 24-May-16 16:51:08

I'd be switching therapists so fast I'd have whiplash. Deeply unprofessional. Plus she sounds like a twit.

HappyNevertheless Tue 24-May-16 16:57:32

I am a 'therapist' (not counselling though) and I would love nothing more than see my patients try exercise dcs duet and life style changes before going on taking that sort of drugs.
However, I still see her reaction as totally unprofessional.

There is a reason why you are taking this medication and she just can't make you feel bad about taking it.

Even if you had said you are taking heroin, she should have remained neutral.
Her role is to support you donthstvtou don't need it anymore (which I suspect is your aim), not make you feel bad or judged for taking what us a prescribed medicine.

MrFMercury Tue 24-May-16 17:01:05

The trouble is a lot of CBT therapists don't go through the same length of training as other models and they don't have to do as much personal development work either because some places basically train therapists out of a book on on a computer.
If she is meant to be helping you address mental health issues her opinions about your medication or your blood type are irrelevant to the therapy and she needs to learn what is helpful to you for her to share and when to hold her tongue.

HappyNevertheless Tue 24-May-16 17:52:35

Also any info like this should be a proposal or informative. NOT 'you have to eat like this'

But I'm confused at why a CBT practitioner would talk about diet.... Completely out of bond IMO v

BeautyGoesToBenidorm Tue 24-May-16 17:56:53

The blood group thing made my eye twitch. She sounds like an utter charlatan.

This won't do your mental health any favours, OP - she sounds like she uses guilt trips thinly veiled as concern in order to bend you to her way of thinking.

I'd be switching therapists so fast I'd have whiplash. Absolutely.

Euripidesralph Tue 24-May-16 18:02:27

That's completely wrong .....my closest friend is a therapist and no way in a million years would she say this

I know professionally quetiapine was an issue in SOME therapeutic scenarios but please understand these were entirely specific medically assessed situations...but the word has spread and some ignorant therapists jump on the bandwagon that it inhibits therapeutic connection (it doesn't when needed ... it's just that it has often been prescribed in a specific situation that doesn't require it)

She is bloody wrong....If she is bacp accredited please report her because she should not say that....even when as an entire agency we used to refuse access to some therapies on quetiapine it was with medical backing and personnel to evidence why....she is ignorant

Fair play to you for being aware that she was wrong

Euripidesralph Tue 24-May-16 18:03:13

Sorry also to add on CBT is absolutely not affected by it

ScarletForYa Tue 24-May-16 18:05:44

She sounds like a total quack OP.

She has no right to be pushing her agenda. She's not a Doctor.

Psion Tue 24-May-16 18:32:19

She works for the NHS, and I was referred to her dept by my CPN.

Don't know what to do? I was assessed by her dept over the phone a month ago, assuming I was being assessed for CBT. So why is she going on about nutrition and my blood group.

I am still so upset by her reaction to Quetiapine. She made me feel like I must be a real basket case to be honest sad But I am only on 150mg which is the standard therapeutic dose for anxiety. I believe.

She just seemed quite blunt and a bit militant to me. Plus halfway through the session she slipped off her shoes and starting rubbing her bare feet. Just didn't find her reassuring or professional at all.

HappyNevertheless Tue 24-May-16 18:34:55

Can you ring the department that did the initial assessment and ask to see someone else?
If they ask why, explain you can't trust her anymore due to her behaviour (and give examples too)

Psion Tue 24-May-16 18:45:30

She also told me to start taking Evening Primrose Oil, after I told her my anxiety/depression has a definite hormonal link.

Euripidesralph Tue 24-May-16 19:02:12

Whoa she is really not a appropriate. ...op if she was part of the iapt programme through the NHS it will have a dedicated manager you can complain to or go back to the department that referred you

She should not be dealing with blood group etc as a CBT practitioner

She should not have made you feel like that... you are not a basket case quetiapine is useful in some cases and is a valid use ....it's just ignorant idiots who don't understand it....unless she has specialist knowledge she should keep her trap shut frankly (sorry twats like her get my goat)...

Stuffofawesome Tue 24-May-16 19:09:22

You need to formally complain. Completely unprofessional. She should not be telling you to take supplements either as dome can interact with meds and I am certain she has no idea which might. She needs to be stopped before she does harm.

Stuffofawesome Tue 24-May-16 19:09:40

Some not dome

Psion Tue 24-May-16 19:09:46

It's like she just really focused on my hormonal link. She didn't ask me barely any questions about myself or life. Just asked what my job was and how many DCs I had. Nothing else at all.

I am seeing my CPN tmrw and will raise my concerns with them.

KeemaNaanAndCurryOn Tue 24-May-16 19:25:50

First off, yes, absolutely she was unprofessional. Whatever her opinions about medication, it's not for her to comment. She's there to do CBT not interfere with your prescription. You need to decide whether this is enough of an infraction to request an alternative therapist.

Having said that, I'd be surprised too about having someone on what is quite a high dose of quetiapine to augment an anti depressant.

I know a few people, myself included, that have 25mg quetiapine to help with anxiety in place of benzodiazepines. I'm also on 200mg, but take it as I get psychotic if I don't. If it wasn't for that, I'd not take it at all as the side effects are pants. Yay increased risk of diabetes and heart disease.

Psion Tue 24-May-16 19:59:01

I have been told by my CPN and psych that 150mg is still a low dose. The therapeutic dose for anxiety/depression is 150-300mg. Though some do fine in just 50mg or 75mg etc.

So far I haven't had any side effects. Not even the 'guaranteed' weight gain. Have actually lost 4lbs while on it (for 5 weeks now). Neither have I felt sedated, or needing 12 hours sleep, as described in loads of reviews.

I think I have a very hard head for meds. Years ago I took 75mg of Amitriptyline for neuralgia, and barely noticed it. Yet my friend's strapping, brickie DH took 25mg for back pain and was knocked out like a light.

memememe94 Tue 24-May-16 21:57:31

I take 900mg of Quetiapine and haven't gained weight. I think the therapist was very unprofessional !

Psion Wed 25-May-16 19:11:42

Told my CPN and they were very concerned at the style of language she'd used. They said they were duty bound to pass on their concern to the dept manager, as her language and attitude was totally inappropriate.

Just hope she doesn't get into trouble sad

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now